By accident I discovered prednisone has greatly helped my arthritis. I'm having a bad bout of bronchitis, and my dr. prescribed prednisone 5mg., 3 times daily for 21 days. My second day of being on prednisone, I noticed my arthritis wasn't hurting AT ALL. What a wonderful feeling! Then, someone told me prednisone is one of the most dangerous drugs I could be taking. Too many side-effects, long term damage, etc. Is this true? Do any of you take prednisone for arthritis relief? If so, what dosage, and have you suffered any side-effects?
Prednisone made me pain free too. That is how I was diagnosed as actually having RA (seronegative RA). My Rd told me that I could not be on prednisone long term. He would only let me take it on a weaning process to help w/my pain until another drug (Methotrexate) could kick in (approx. 8-12 wks.) MTX was miserable & it never did rid me of my pain unless I was also taking the prednisone w/it. 5 mg. 1Xpday for 2wks./then 5mg. every other day for 2wks. When I couldn't live w/out taking the low dose prednisone & the MTX wasn't helping me, I finally had to switch Dr.'s & my new Rd immediately put me on Enbrel injections on top of the MTX I was currently taking. That was too much medication for me & I became toxic/very sick. I stopped taking the MTX & now that I am just on Enbrel alone, I am currently living mostly pain free. Enbrel has been a wonder drug for my life at this point.
Pred is a good anti inflamatory for arthritis. On high doses, like 40mg and up, you can only be on it short term. 5mg daily is not bad. You can be on it longer term. The side effects should be minimal at that dose. At high doses, they are acne, weight gain, moon shaped face, insomnia, stomach problems, excess hair growth, low immune system to name a few. I was started at 60mg and now am down to 5 mg daily. The side effects have all gone away at the low dose. Good luck to all of you.
Hi -- I saw your post and wanted to comment. Prednisone is a great drug -- if you absolutely have to use it. 5 mg is a low dose but everyone is different and side effects can happen even on low doses to some. I was on a low dose long term and not only did I suffer the exterior side effects (moon pie face and weight gain) but it also did damage to my hips. My advice is to get on something like Enbrel. It also makes you feel wonderful again and works wonders for most who try it. In my opinion prednisone should only be used in times of flares for short periods or in cases that all other measures fail.
I use 5 mgs prednisone daily , my doc wants me to wean down but I find it dificult because of knee pain, I also take 7 methotrexate every wed. and enbrel once a week. I was using enbrel twice a week for two years but my doc cut me back to once for a six month trial. I may go back to twice a week, I'm feeling no better. I was also taking Bextra but I got scared off, so was prescribed Mobic today. Anyone know anything about that?
Mobic is pretty good stuff. For me it works better then vioxx. But it's an NSAID so it has all the things that go along with that. Predispose is best used from time to time, some people like it every other day. In the long run it will make you sicker, (it depresses your immune system and does the work your adrenal glands are supposed to do)
Prednisone is a steroid like cortisone; in fact I think it's a derivative.
I've used it for my dogs. One dog in particular had bad flea allergies, and at the end of her life she had cancer and they prescribed it for her. The vets told me that it is NOT a safe drug and that it should be used very conservatively (for her allergies they told me to give it to her two weeks at a time, maybe 2 or 3 times a year max). When she had cancer she was dying anyway and they just wanted to make her feel better.
The scary things about prednisone are 1) it works great for several weeks or months and then stops working suddenly, and 2) it damages other organs.
I know it's great to be pain-free, but please look for another maintenance drug. Prednisone is an emergency medicine and should be used as such!!!
Have you tried Ester C? That's supposed to be wonderful for arthritis. I don't know, because I don't have arthritis (yet). Glucosamine and chondroitin are supposed to be helpful too. You can get all these things over the counter.
My mom was just diagnosed today with RA. THe doctor prescribed prednisone 20 mgs per day for 5 days, then to cut that in half for 5 more. She also prescribed another drug that shes suppose to take daily. Shes also a diabetic so theres the risk of the meds raising her blood sugar higher. Ive got to take her back in two weeks to see how shes doing and check her blood sugar level. Does RA affect other organs like lupus as well? We didnt get to ask many questions since theyre were closing for the day, but she said if we had questions to write them down and ask her in two weeks. What should i do for mom to make her more comfortable? I have fibro so, i cant do much physical stuff, but i was thinking of maybe other things to do for her. Does anyone have any words of wisdom for me, lol or something to make her feel better?
I've been thinking that I would like to wean down from the 5mg of prednisone a day to none but frankly I don't know how. Every time I mention it to my RA, she's Hindi, no disrespect, she mumbles something, I just don't undestand with a voice that suggests I'm kinda wasting her time and I really feel that I am wasting her time and I get embarassed (that word) and limp out of there. I have always known that it is a dangerous drug but I have to admit I love feeling like an elderly wonder woman. Any help would be appreciated. By the way, no known problems, have liver checks done every two months because of methatrexate meds. I also use enbrel and mobic.
undefined I've been thinking that I would like to wean down from the 5mg of prednisone a day to none but frankly I don't know how. Every time I mention it to my RA, she's Hindi, no disrespect, she mumbles something, I just don't undestand with a voice that suggests I'm kinda wasting her time and I really feel that I am wasting her time and I get embarassed (that word) and limp out of there. I have always known that it is a dangerous drug but I have to admit I love feeling like an elderly wonder woman. Any help would be appreciated. By the way, no known problems, have liver checks done every two months because of methatrexate meds. I also use enbrel and mobic.
I understand what you mean feeling like an elderly wonder woman. My mom has RA and was given prednisone, i believe 10 mgs or so a day or honestly not sure on the dose but she says it makes her feel so good. SHe was on it for 10 days only and she asked the doctor (my mom has alzhemeirs too, so its hard for her to grasp things sometimes) why she couldnt please stay on the med that made her feel good. She asked why is it wrong to be on it, and the doc tried explaining to her how dangerous it was, but my mom kept saying she didnt care cause it helped her and she hadnt felt this good in a long time. I felt so sorry for her , my heart broke.
The way I understand it, is that a body naturally makes a certain amount of cortosteroids (in the kidneys, I think). These steroids increase naturally at certain times... like when you're pregnant (that's why RA sometimes goes into remission during pregnancy...handy, but doesn't help the guys much...). If you take predisone the body will think it's made enough and shut down the natural manufacturing process, so you're worse off than before. That's why you take prednisone in high does and gradually taper off, so you don't lose your ability to naturally manufacture steroids.
It's nasty stuff, the crack of RA sufferers. Sure you'll feel great for a while, and not just because you're pain free, but because of the euphoric effect it can have on your mental state. It's like the manic stage of manic/depressions. Eventually, the side effects (ranging from moon face to brittle bones to kidney failure, see the above posts...) will catch up to you.
I keep prednisone on hand to knock the first day or two of a truely massive RA attack... certainly not as a maintenence drug. If you've tried everything else and all you can do is survive on steroids, then that's one thing, but if you're in pain and haven't seen a doc yet, you need to get to one right away. Using a drug just because it was prescribed for something else and is handy is not the way to go.
In reading this post I agree with just about everything that was said but would like to add that Prednisone helps the symptoms of RA or related diseases but does not do anything to slow or stop the permanent joint damage that often comes with them. For that you need a DMARD (Disease-Modifying Anti-Rheumatic Drug) like Methotrexate, Arava, Humira, Enbrel, Remicade, or Kineret. Also I think Prednisone often increases blood sugar and can cause medication-induced diabetes. It's great stuff for making us feel good and permitting us to function but it is bad in almost every other way.
I started off with very rapid-onset RA and was given 40 mg Prednisone daily to permit me to get out of bed and hobble to the bathroom. I was also given Arava for about four months with little or no success, my doctor added Methotrexate and I took myself off Arava. About 4 months later I still had little or no success, so my doctor added Remicade at 3 mg/kg and slowly increased it to my present level of 6 mg/kg. After about 6 months on Remicade and Methotrexate I was able to wean from Prednisone and now I am off it except for special needs.
Prednisone alone is not a good treatment for RA but it does allow you to function and makes you feel good. Your doctor should be trying to find some combination of medicines to control your RA and permit you to function and feel good without Prednisone. If your doctor is not doing this, I recommend a second (or third or fourth) opinion. God bless.